Wyoming, 2023

Damaging Wind in Wyoming, April 27, 2023

April 27, 2023 · NWS CYS · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms impacted a large portion of southeast Wyoming during the afternoon and evening hours on 4/27. Isolated storms occasionally produced wind gusts in excess of 50 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Scattered to numerous showers and thunderstorms impacted a large portion of southeast Wyoming during the afternoon and evening hours on 4/27. Isolated storms occasionally produced wind gusts in excess of 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 27, 10:27 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 27, 10:27 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1127 AM MDT Thu Apr 27 2023

.SHORT TERM...(Today through Saturday)
Issued at 325 AM MDT Thu Apr 27 2023

Shortwave trough was located over the southern Great Plains producing
strong convection from eastern TX into LA. A weak shortwave ridge was
located over the central Rockies and High Plains. The next shortwave
trough and cold front to impact the CWA were moving into the northern
Rockies. Skies were partly to mostly cloudy with temperatures in the
30s and 40s. Winds were westerly 5-15 MPH, except 20-30 MPH gusting
to 45 MPH near Arlington. Gusts up to 55 MPH will be possible there
early this morning.

The trough and cold front over MT this morning will plunge southward
through southeast WY and the NE Panhandle later this afternoon into
the evening. Cold mid-level temperatures and steep lapse rates will
produce a thermodynamic environment favorable for surface-based
convection. Forecast soundings indicate convective temperatures will
be achieved by mid-afternoon. Strong and gusty winds outflow winds
will accompany the stronger convection. SPC has much of the CWA in
a Marginal risk for isolated severe convection this afternoon and
early evening. Cannot completely rule out small hail as well.
Shower/thunderstorm coverage will increase from north to south
beginning across the northern CWA later this morning then into the
southern CWA this afternoon. Post-frontal cold air advection will
change the rain showers to snow showers with snow levels dropping
into 5500 feet tonight. North to northwest upslope flow will
enhance snowfall rates for elevations above 8000 feet. Little change
was made to the QPF and snow totals from 18Z Wednesday. The North
Snowy and Laramie Ranges can expect 6 to 9 inches above 9000 feet,
with 2 to 5 inches below, including the North Snowy Range Foothills
and Sierra Madre Range. Strong and gusty northerly winds will produce
blowing snow and poor visibilities. Winter Weather Advisories remain
in effect from late this afternoon through 6 AM Friday morning for
WY Zones 110 and 114. Prior to the frontal passage, it will be mild
with temperatures in the 50s and 60s. West winds will increase through
the morning and early afternoon before shifting to northwest with the
frontal passage.

The transition from rain/snow mix to snow will spread from west to
east this evening, with isolated thunderstorms until midnight across
the high plains. The showers will end over the Panhandle early Friday
morning, but linger over the southeast WY mountains with patchy
blowing snow from gusty northwest winds. The winds will gradually
subside later in the afternoon. It will be much cooler Friday as
700mb temperatures fall to -8 to -10 degrees Celsius. Afternoon high
temperatures will range from the mid 40s to mid 50s with 30s to lower
40s for the higher terrain.

Drier northwesterly flow downstream from a building upper level ridge
to the west combined with 700mb temperatures moderating to +2 degrees
Celsius will usher in warmer afternoon temperatures in the 60s to
lower 70s Saturday. Stronger northwest 700-800 mb flow across the
eastern WY plains into the western NE Panhandle will produce wind
gusts of 30 to 40 MPH in the afternoon.

.LONG TERM...(Saturday night through Wednesday)
Issued at 325 AM MDT Thu Apr 27 2023

No major changes made for this forecast package. Warm and mostly quiet
weather expected for most of the long term. Better precipitation
chances return Wednesday.

A 250 mb ridge begins to move easterly from the Pacific Northwest as
an upper-level low strengthens over the Great Lakes and sandwiches
the 250 mb ridge between it and another low off the coast of the
Pacific Northwest. A similar evolution is expected at 500 mb and 700
mb. Long range models continue to remain in good agreement about the
development and eastward progression of the ridge, as well as the
potential for an Omega Block setup. Saturday afternoon the 250 mb
ridge axis is positioned across eastern Washington, eastern Oregon,
and points south. By Monday afternoon, the ridge axis has finally
traversed across Idaho and will be positioned from central Montana,
western Wyoming and points south. At this point, the ridge essentially
stalls and sits just west of the CWA through the remainder of the
long term. This is a newer trend with the ECMWF and GFS, so it will
need to continue to be monitored over the next few days to continue
to assess these trends.

The ECMWF and GFS begin to disagree more towards the end of the long
term forecast. The GFS suggests the ridge, and associated Omega Block,
will begin to breakdown starting Thursday. The ECMWF suggests the
block will remain through the end of the long term without beginning
to breakdown. These trends will continue to be monitored for the next
few days. Meanwhile, pleasant weather with minimal precipitation
chances is expected through most of the long term. The best chance
for widespread precipitation is Wednesday, with every other day
forecast to have minimal PoPs (less than 20%). The Sierra Madre
and Snowy Mountain Range may see precipitation Sunday through Tuesday,
but the majority of the area is expected to be dry.

Temperatures were increased slightly with this forecast package.
Wednesday looks to be the warmest day with several locations in the
Nebraska Panhandle potentially seeing 80s and most of southeast
Wyoming seeing low- to mid-70s. All other days are expected to have
highs in the mid-60s to low- and mid-70s in the lower elevations.
With the warm temperatures expected, snowmelt will be a concern
especially during the daytime hours with highs in 50s in the mountains.
Overnight lows will be cold enough to slow snowmelt.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1115 AM MDT Thu Apr 27 2023

Some changes to this TAF issuance, with a few details coming into
focus. Conditions expected to deteriorate today with the arrival
of a boundary pushing southward across the CWA. Current
positioning of this cold front is draped from west to east across
the northern Wyoming border and has slowly been making its way
southward across Montana this morning. Expecting this boundary to
continue digging south with HiRes model guidance entering the
northern CWA by around 20z. MUCAPE values support lightning with
any convection along the boundary, with gusty to strong outflows
kicking up wind speeds to 45+ knots. Main changes to this TAF
issuance is the rain to snow transition beginning a bit later in
the period, with that transition happening more around 03z to 06z
tonight.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Thu Apr 27 2023

A vigorous low pressure system and cold front will dive south through
the region this afternoon and evening, producing numerous rain and
snow showers as well as some thunderstorms. Strong and gusty northwest
winds will develop behind the front. Periods of moderate to locally
heavy snow are expected above 8500 feet, with snow levels dropping
to 5500 feet tonight. Much cooler temperatures Friday will warm to
above normal this weekend and early next week. Isolated afternoon and
evening showers and thunderstorms are forecast Sunday through Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 6 AM MDT
     Friday for WYZ110-114.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...AM
AVIATION...MRD
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 27, 2:40 AM MST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MDT Thu Apr 27 2023

WYZ101>109-111>113-115>119-280945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
340 AM MDT Thu Apr 27 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain showers and widely scattered thunderstorms will spread from
north to south with a passing cold front this afternoon. Strong
and gusty northwest winds will occur behind the front. Isolated
thunderstorms capable of producing wind gusts in excess of 60 MPH
will be possible this afternoon. Rain showers will change to snow
this evening with snow levels falling to 5500 feet. Snow
accumulations will vary from 1 to 3 inches below 8000 feet, and
3 to 6 inches above 8000 feet over the North Laramie Range.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ110-114-280945-
North Snowy Range Foothills-Snowy Range-
340 AM MDT Thu Apr 27 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain showers will develop this afternoon with isolated thunderstorms.
Strong and gusty northwest winds will develop behind a cold front
this evening. Snow levels will drop below 6000 feet, with periods
of moderate to heavy snow. Accumulations through early Wednesday
morning will range from 2 to 4 inches North Snowy Range Foothills,
to 6 to 9 inches above 9000 feet over the Snowy Range. Blowing
snow will create hazardous travel and poor visibility.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-280945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
340 AM MDT Thu Apr 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Rain showers and widely scattered thunderstorms will spread from
north to south with a passing cold front this afternoon. Strong
and gusty northwest winds will occur behind the front. Isolated
thunderstorms capable of producing wind gusts in excess of 60 MPH
will be possible this afternoon. Rain showers will change to snow
this evening with snow levels falling to 5500 feet. Little or no
snow accumulation is expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

MAJ

In the hours before

Special weather statement, Apr 27, 1:12 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
212 PM MDT Thu Apr 27 2023

WYZ101>103-107-108-272100-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
212 PM MDT Thu Apr 27 2023

...Strong thunderstorms will impact portions of southwestern
Niobrara, northwestern Goshen, northern Platte and east central
Converse Counties through 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Keeline to 7 miles north of Two Moon
Campground to 6 miles west of Glendo. Movement was southeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Guernsey, Glendo, Manville, Keeline, Jay Em, Sibley Peak, Guernsey
Campground, Rawhide Buttes, Glendo Reservoir, Two Moon Campground,
Hartville and Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 99 and
124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4266 10416 4226 10450 4217 10490 4257 10529
      4284 10482
TIME...MOT...LOC 2012Z 296DEG 24KT 4272 10473 4257 10492 4251 10516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 207 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
April 27, 1:31 PM MST to 1:38 PM MST
Where
Converse County, 1.47 mi SSE of Glenrock
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.840, -105.860

Multiple WYDOT observations near the Converse/Natrona County line recorded thunderstorm wind gusts 55-65 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086667.